Alert archive / Maine / Wind Chill Advisories in 2013

Wind Chill Advisory 10, NWS Caribou, ME

February 6, 20135 counties in Maine

NWS Caribou, ME issued this wind chill advisory at Feb 6, 2013, 3:06 AM EST for 5 counties in Maine. It took effect at Feb 6, 2013, 11:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2013, 3:06 AM EST (08:06 UTC)
In effect from
Feb 6, 2013, 11:00 PM EST
Expired
Feb 7, 2013, 11:00 AM EST
In force
12 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 82 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2013-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2013-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 12:22 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 6, 12:22 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1222 AM EST WED FEB 6 2013

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OVERNIGHT...WHILE LOW PRESSURE
APPROACHES FROM THE WEST. THE LOW WILL CROSS THE REGION
WEDNESDAY. HIGH PRESSURE WILL CROSS THE REGION THURSDAY.
STRONGER LOW PRESSURE WILL APPROACH FROM THE SOUTH FRIDAY.

&&

.NEAR TERM /THROUGH TODAY/...
1225 AM UPDATE...NO MAJOR CHANGES NEEDED FOR THE UPDATE. WITH
CLOUDS OVERSPREADING THE REGION, EXPECT TEMPERATURES TO EITHER
HOLD FAIRLY STEADY OR EVEN RISE A BIT THROUGH DAWN. HAVE MADE
ADJUSTMENTS ACCORDINGLY. NO OTHER CHANGES WERE NEEDED.

PREVIOUS DISCUSSION...
WARM ADVECTION WILL RESULT IN DECREASING STABILITY TOWARDS THE
COAST WEDNESDAY. THIS INSTABILITY WILL BE FOCUSED ALONG AN
INVERTED TROUGH IN THE MORNING...BUT RATHER THAN LINGERING IN ONE
SPOT...THE TROUGH WILL PROGRESS EASTWARD ALONG THE COAST AS LOW
PRESSURE IN QUEBEC MOVES TOWARDS MAINE. THIS INSTABILITY WILL
RESULT IN LOCALLY HEAVY SNOW SHOWERS FOR ZONES 29 AND 30. SNOW
SHOWERS WILL BEGIN IN THE EARLY MORNING TOWARDS PENOBSCOT BAY AND
PROGRESS EASTWARD TO MACHIAS FOR THE AFTERNOON. UP TO 3 OR 4
INCHES OF SNOW COULD FALL OVER A FEW HOURS BASED ON SNOW RATIOS
OVER 20 TO 1. THE REGION OF SIGNIFICANT ACCUMULATIONS WILL HAVE A
SHARP CUTOFF NORTH OF THE COAST. THE COASTAL SNOW WILL REPRESENT
THE PRIMARY AREA OF SNOW WITH THIS LOW PRESSURE SYSTEM. A SECOND
AREA OF CONCERN WILL BE TOWARDS THE CROWN OF MAINE WHERE
INSTABILITY WILL DEVELOP IN THE AFTERNOON AHEAD OF ANOTHER STRONG
COLD FRONT. THIS MEANS ANOTHER ROUND OF SNOW SQUALLS FEATURING
LOCALLY HEAVY SNOW...HIGH WINDS AND WHITEOUTS FOR THE LATE
AFTERNOON AND EVENING. EXPECT AROUND AN INCH OF SNOW FOR ZONES ONE
AND TWO WITH THE TYPICAL SPATIAL VARIATIONS ASSOCIATED WITH
SQUALLS. HAVE SPECIFIED BLOWING SNOW FOR THE LATER HOURS OF THE
AFTERNOON FOR THE OPEN TERRAIN OF AROOSTOOK COUNTY.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
A TROUGH OF LOW PRESSURE MOVES EAST OF THE CWA WED NIGHT AS STRONG
HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST.  THE HIGH WILL CREST
OVER NORTHERN NEW ENGLAND LATE THU EVENING. THERE WILL BE ANOTHER
GOOD SHOT OF COLD ARCTIC AIR IN THE WAKE OF THE TROUGH WITH 850
MB TEMPS TUMBLING BACK TO NEAR -30C ACROSS THE CROWN OF MAINE BY
12Z THU. THERE WILL BE ENOUGH OF A PRESSURE GRADIENT TO KEEP A 10
TO 15 MPH WIND GOING ALL NIGHT AND INTO THU MORNING. TEMPS WILL
DROP TO 10 TO 20 BELOW IN THE NORTH MAKING FOR SOME VERY LOW WIND
CHILLS. A WIND CHILL WATCH WAS ISSUED FOR ZONES 1 THROUGH 4
STARTING AT 05Z/MIDNIGHT EST IN ZONES 1-3-4 AND AT 08Z/3 AM EST
FOR ZONE 4. IT IS VERY LIKELY THAT SUBSEQUENT SHIFTS WILL NEED TO
ISSUE ADVISORIES FOR THE REMAINDER OF THE NORTHERN ZONES AND
POSSIBLY FOR THE THE INTERIOR DOWNEAST ZONES FOR VERY LATE WED
NIGHT INTO THU MORNING.

ATTENTION THEN TURNS TO THE POTENTIAL END OF THE WEEK STORM.  THE
MODELS ARE ON THE SAME PAGE THAT LOW PRESSURE DEVELOPS ALONG THE NC
COAST FRIDAY MORNING AND BEGINS TO TRACK NORTHEAST TO A POSITION
200-300 MILES SOUTH OF LONG ISLAND BY 00Z SAT.  SNOW WILL LIKELY
DEVELOP ACROSS DOWNEAST AREAS DURING THE DAY FRIDAY. STRONG HIGH
PRESSURE TO THE NORTH IN QUEBEC AND A LOT OF DRY AIR IN PLACE WILL
MAKE IT TOUGH FOR THE SNOW TO ADVANCE TOO FAR NORTH DURING THE DAY
FRI...AND IT MAY HAVE A TOUGH TIME GETTING MUCH NORTH OF
MILLINOCKET.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LATEST RUNS OF THE GFS/ECMWF/CANADIAN GEM NOW BRING THE
LOW CLOSE ENOUGH TO BRING SIGNIFICANT SNOWFALL TO DOWNEAST AREAS LATE
FRI INTO SAT MORNING WITH A FAIRLY SHARP CUTOFF TO THE NORTH. THE
OPERATIONAL GFS DOES NOT HAVE GOOD SUPPORT FROM ITS ENSEMBLE MEAN
WHICH IS WEAKER AND MUCH FURTHER TO THE SOUTH WITH THE LOW. NEARLY
ALL OF THE INDIVIDUAL ENSEMBLE MEMBERS ARE SOUTH AND WEAKER WITH
THE LOW. THE 00Z ECMWF ENSEMBLE MEAN IS MUCH WEAKER WITH THE LOW
BUT IS NOW IN BETTER AGREEMENT WITH THE OPERATIONAL RUN AS TO THE
POSITION OF THE LOW FRI-SAT. MUCH WILL DEPEND ON HOW THE SOUTHERN
AND NORTHERN STREAM SHORTWAVES INTERACT IN THE SPLIT FLOW WITH THE
ECMWF GENERALLY STRONGER WITH THE NORTHERN BRANCH SHORTWAVE.
IN COLLABORATION WITH KGYX HAVE INCREASED THE POPS TO LIKELY FOR
DOWNEAST AREAS BUT MAINTAINED CHANCE POPS IN THE NORTH. THE
ONGOING FORECAST WAS GENERATED BY BLENDING 50 PCT OF THE ONGOING
FORECAST WITH EQUAL PARTS OF THE 12Z GFS AND 00Z ECMWF. THE 12Z
GFS AND 00Z ECMWF WOULD BRING SNOW AMOUNTS OF 8 TO 12 INCHES TO
DOWNEAST AREAS...SO THIS WILL NEED TO BE MONITORED CLOSELY THE
NEXT COUPLE OF DAYS. THE LATEST 12Z ECMWF THAT JUST ARRIVED IS
EVEN FURTHER NORTH WITH THE LOW AND WOULD HAVE ACCUMULATIONS OF 18
TO 24 INCHES ALONG THE DOWNEAST COAST BUT A SHARP DROP OFF TO ONLY
2 TO 4 INCHES ACROSS THE CROWN OF MAINE. A SUBTLE SHIFT IN THE
TRACK OF THE LOW WILL HAVE A BIG IMPACT ON THE EVENTUAL SNOW
AMOUNTS AND JUST HOW FAR NORTH ACCUMULATING SNOW FALLS. IT IS
STILL TOO SOON FOR A WINTER STORM WATCH AS THE FIRST FLAKES ARE
STILL ABOUT 72 HOUR OUT. ONCE THE LOW MOVES OUT SAT NIGHT HIGH
PRESSURE BEGINS TO BUILD BACK ACROSS THE REGION FOR A DRY AND
SEASONABLY COLD DAY SUNDAY. MORE UNCERTAINTY AGAIN BY EARLY NEXT
WEEK AS LOW PRESSURE APPROACHES FROM THE WEST BY LATE IN THE DAY
MONDAY. THE ONE THING THAT LOOKS MORE CERTAIN IS THAT THE ARCTIC
AIR RETREATS FAR TO THE NORTH NEXT WEEK SO TEMPERATURES WILL
LIKELY AVERAGE NEAR OR EVEN A LITTLE ABOVE NORMAL.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION
MUCH OF TONIGHT...THOUGH MVFR CONDITIONS WILL BEGIN TO DEVELOP LATE.
MVFR/IFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH MOST OF
WEDNESDAY. SNOW SQUALLS WILL AFFECT PQI NORTHWARD TO FVE BY MID
AFTERNOON WITH THE POTENTIAL FOR QUARTER MILE VIS AND WIND GUSTS
TO 40 KTS.

SHORT TERM: LINGERING MVFR WED EVENING IN SNOW SHOWERS WILL GIVE
WAY TO VFR WED NIGHT INTO THU. POTENTIAL FOR MVFR/IFR IN SNOW AT
KBGR AND KBHB DEVELOPING FRI AND POSSIBLY SPREADING TO THE
NORTHERN TERMINALS LATE FRI OR FRI NIGHT. MVFR/IFR MAY LINGER INTO
PART OF THE DAY SATURDAY AS MOISTURE WRAPS AROUND THE DEPARTING
LOW. VFR SHOULD RETURN LATER SAT AND CONTINUE INTO SUN NIGHT.

&&

.MARINE...
NEAR TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS OVERNIGHT THROUGH WEDNESDAY...THOUGH WINDS WILL BE
INCREASING LATER WEDNESDAY. VISIBILITIES WILL BE REDUCED IN SNOW
LATER TONIGHT THROUGH WEDNESDAY...WITH VISIBILITIES BELOW A MILE
AT TIMES WEDNESDAY.

SHORT TERM:THE WIND PICKS UP WED EVENING IN THE WAKE OF THE
TROUGH AS STRONG COLD AIR ADVECTION KICKS IN. A SCA WAS ISSUED
FROM WED EVENING THROUGH THU MORNING WITH THE POTENTIAL OF A FEW
GUSTS TO NEAR GALE FORCE. POTENTIAL FOR MODERATE GALES LATE FRI
NIGHT INTO SAT...BUT CONFIDENCE IS NOT HIGH AT THIS POINT WITH
MUCH SPREAD IN THE DEPTH AND EXACT POSITION OF THE LOW.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING
     FOR MEZ002.
     WIND CHILL WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING
     FOR MEZ001-003-004.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO NOON EST
     THURSDAY FOR ANZ050>052.

&&

NEAR TERM...HASTINGS/MCW
SHORT TERM...CB
LONG TERM...CB
AVIATION...MCW
MARINE...MCW/CB
Hazardous weather outlook, Feb 6, 3:01 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
301 AM EST WED FEB 6 2013

MEZ001>004-070815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
301 AM EST WED FEB 6 2013

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ005-006-010-070815-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
301 AM EST WED FEB 6 2013

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015>017-031-032-070815-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
301 AM EST WED FEB 6 2013

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-070815-
COASTAL HANCOCK-COASTAL WASHINGTON-
301 AM EST WED FEB 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
301 AM EST WED FEB 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HASTINGS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:06 AM ESTWind Chill WarningCARAroostook, Piscataquis, Somerset32 hr
Feb 6, 3:22 PM ESTStorm WatchCAR25 hr
Feb 6, 3:33 PM ESTWinter Storm WatchCARHancock, Penobscot, Piscataquis, Washington23 hr

Nearby

Wind Chill Advisories in Maine, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.